Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1997, 5:13 PM CDT for Trego County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 15, 1997, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:15 PM CDT | Hail 0.75 | Cedar Bluff Res, KS | |
| Jun 15, 5:53 PM CDT | Hail 0.75 | Cedar Bluff Res, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 152213 RRA SVRDDC KSC195-152300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT SUN JUN 15 1997 * SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 600 PM CDT SOME LOCATIONS AFFECTED TREGO CENTER THROUGH 530 PM CDT CEDAR BLUFF DAM BY 530 PM CDT RIGA BY 545 PM CDT * AT 509 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF TREGO CENTER MOVING EAST AT 20 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. CICCONE/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:48 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 15, 3:48 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SUN JUN 15 1997 BIGGEST CHALLENGE THIS FCST IS WHERE STRONGEST STORMS WILL BE. THEN...HOW CLOUDS WILL INFLUENCE TEMPS PDS 2 AND 3. 19Z SFC CHART CHART SHOWS SURFACE LOW ALMOST DIRECTLY OVER GCK WITH WEAK DRY LINE TRAILING SW INTO ERN NM. 60+ DEW PTS COVER ERN 2/3RDS OF CWA. 20Z ADAP SHOWS LI/S OF -6 ACRS ALL CWA AND NO CAP AS OF 20Z...THUS TSTMS COULD FIRE ANY TIME NOW. FOR NOW...THINK FIRST DEVELOPMENT WILL BE ALONG BOUNDRY MARKED BY LINE OF CU FROM WEST OF HYS TO WEST OF GCK. THEN...THIS LN OF STORMS SHOULD MARCH EASTWARD AS STORMS MOVE NEWD. MUCH RICHER SFC MOISTURE IN E PART OF CWA...WITH 19Z DEW PTS IN 67-68 DEG RANGE. UPR FLOW VEERS(SLIGHTLY) TO WEST AND SPECIAL 18Z SOUNDING SHOWS WEAK CAA TAKING PLACE ALOFT. THIS ALL POINTS TO PSBL SVR STORMS THIS EVENING IN S AND CNTRL PARTS OF CWA...WL MENTION PSBL SVR THERE BUT WITH CHC POPS. MODELS ALL IN FAIRLY GOOD AGREEMENT WITH TAKING SFC FRNT MARCHING ACROS CWA FROM NW TNGT...THEN FROM W OKLA TO NE MO BY 16/12Z...THEN HIGH PRESS PUSHES IT FARTHER S BEFORE COOLER AND DRIER AIR SETTLES IN MON NT AND TUES. WILL GO WITH LOWER CHC POPS IN ALL BUT NRN COUNTIES MON NT AND TUES. FOR TEMPS...WL GO CLOSE TO GUIDANCE TNGT BUT LOWER BY A CATG MON/S HIGHS WITH CLOUDS TO SURPRESS SOLAR HEATING. THEN BACK CLOSE TO GUIDANCE FOR PDS 3 AND 4. .DDC...NONE. DDC 060/078 058/081 0.60 444 GCK 059/078 060/079 059 444 EHA 059/075 060/080 060 344 LBL 063/080 061/084 060 344 HYS 058/083 061/083 059 243 P28 066/084 064/086 065 453 BURKE
In the hours before
Special weather statement, Jun 15, 11:21 AM CDT, 5 hours 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1121 AM CDT SUN JUN 15 1997 ...SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING... SYNOPSIS: A LOW PRESSURE TROUGH WILL SINK SOUHTEASTWARD TODAY AND BE CENTRERED FROM NEAR ELKHART TO HAYS BY THIS EVENING. A MOIST...WARM SOUTHWESTERLY FLOW AHEAD OF THIS TROUGH WILL PROVIDE THE NEEDED INGREDIENTS FOR SEVERE CONVECTION. AS THE SUN WARMS THE SURFACE THROUGH THIS AFTERNOON...THE ATMOSPHERE WILL STEADILY DESTABILIZE. A DRY-LINE WILL FORM AND MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON...AND WILL BE THE FOCUS EARLY FOR THUNDERSTORM DEVELOPMENT. A STIFF SOUTHWESTERLY FLOW ALOFT WILL PROVIDE SHEAR TO ANY STORMS THAT GET TRIGGERED. SUPERCELL AND TORNADIC THUNDERSTORMS ARE A POSSIBILITY...ESPECIALLY THIS EVENING IN SOUTH-CENTRAL KANSAS. THE THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL WILL EXIST LATE THIS AFTERNOON BASICALLY EAST OF LINE FROM SCOTT CITY TO LIBERAL. FARTHER TO THE EAST...SEVERE STROMS WITH HAIL AND POSSIBLE TORNADOES ARE LIKELY LATE THIS AFTERNOON INTO THIS EVENING EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. IN EXTREME WESTERN KANSAS...SOME THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTRERNOON...BUT NOT IN THE SEVERE CATAGORY. STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING IN THE AREAS WITH A SEVERE THREAT. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 61 min |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 28 min |
| Jun 15, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Jun 15, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.